Iowa, 2016

Lightning Strike in Iowa, August 11, 2016

August 11, 2016 · NWS ARX · 1 event in 1 county or zone

A house fire in Charles City (Floyd County) was started by a lightning strike. Damage to the house was confined to the attic area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A house fire in Charles City (Floyd County) was started by a lightning strike. Damage to the house was confined to the attic area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 11, 5:20 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 11, 5:20 AM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
620 AM CDT THU AUG 11 2016

.SHORT TERM...(Today and tonight)
Issued at 346 AM CDT Thu Aug 11 2016

Main fcst concerns this period are SHRA/TSRA and heavy rain threat
with them today/tonight, highs today.

06z data analysis had low pressure over central SD with troughing to
western KS and a warm front to the northeast to near KDLH. This
ahead of strong mid-level troughing moving east along the US/Can
border. Strong low level jet/moisture transport with PWs of around 2
inches feeding a large area of convection from eastern SD across
much of southern MN to northwest WI. Outflow boundary near the MN/IA
from the MN convection providing the focus/lift for additional
convection as the night wears on. SHRA/TSRA have been and are
efficient rain makers with 1 to 4+ inches of rain already in parts
of central MN.

No issues noted with 11.00z model initializations. Models in good
agreement moving the mid level low north of MT to near lk Winnipeg
by 12z Fri and the broader overall trough from the Rockies into the
central/northern plains. Plenty of detail differences with weaker
shortwaves thru the broader troughing today/tonight, which impact
the convection evolution today/tonight and resulting sensible
weather. Larger scale confidence in the short term is good while
confidence in the meso-scale details is average this cycle.

In the short term, a rather complex scenario for the fcst area
during the next 24 hrs. The fcst area looking to be impacted by 2
rounds of SHRA/TSRA in the next 24 hrs. One of these ongoing/
developing early this morning and set to spread across much of the
fcst area in the 10z-16z period this morning. With approach/passage
of the sfc-700mb low/trough/front later today/tonight, another round
of SHRA/TSRA then looks to develop/spread into/across the fcst area
late this afternoon/tonight. Warm cloud depths near/above 4KM and
PWs progged around 2 inches in mdt/strong lower level moisture
transport into the fcst area thru tonight. SHRA/TSRA are and will
continue to be efficient/heavy rain producers thru tonight. Cannot
rule out some severe TSRA with a threat of damaging winds later this
afternoon/evening per SWODY1, but appears main threat the next 24hrs
is transitioning to a heavy rain/flash flooding/flooding threat.
Between the 2 rounds of convection, 1 to 3 inches of rainfall with
local amounts up to 5 inches certainly possible. Just where the
heaviest rain will fall is the question. Various large scale and hi-
res/wrf models show quite a bit of variability in the SHRA/TSRA
timing/location thru tonight. Will go ahead and issue a flash flood
watch for the entire fcst area for today/tonight. Not enough
confidence in the meso-scale details to get cute with timing/
location differences across the fcst area to break the headline up
into several pieces.

Given convection/cloud cover this morning, highs will be tricky
today. With a drier period this afternoon and expectations of
thinning clouds/some sunshine highs still looking to warm into the
mid/upper 80s many locations. This with dew points in the low-mid
70s will make for another muggy day and afternoon heat indices of 93
to 98 across much of the fcst area. Used the blend of guidance
highs/lows for today/tonight.

.LONG TERM...(Friday through Wednesday)
Issued at 346 AM CDT Thu Aug 11 2016

For Friday thru Saturday night: main fcst concerns this period
include lingering SHRA/TSRA chances Friday, cooling temperatures.

11.00z models in good agreement for hgts to continue falling over
the Upper Midwest Fri/Fri night as the main longwave trough axis
approaches and additional shortwave energy drops down the west side
of the trough. Some detail differences by Sun but consensus
for the troughing to then remain over the region Sat/Sat night.
Fcst confidence this period is average to good this cycle.

Active weather winding down Fri but models trending a bit slower on
the low level trough/frontal passage. This with the mid level trough
axis west of the fcst area until late Sat/Sat night. Some lift aloft
ahead of the mid level trough and weaker shortwave rotating thru it
to still come across Fri morning. This with more moisture/
instability still over at least the southeast 1/2 of the fcst area
Fri morning ahead of the slower passing lower level trough/front.
Raised SHRA/TSRA chances across the southeast half of the fcst area
Fri morning and lingered more SHRA/TSRA chances into the early
afternoon. Cooler/drier high pressure then moves in for Fri night
thru Sat night. Temps still near/above normal Fri with 925mb temps
in the 21C-25C range, but this depends on some decrease of clouds/
sunshine for mixing during the afternoon. Stayed with the blend of
guidance highs mostly 80-85F for Fri. Stronger low level cold
advection to arrive Fri night but this has been tempered a bit from
previous runs, with high Sat, under what should be mostly sunny
skies now looking to be near normal. Will have to watch late Sat
night/Sun morning for radiational/valley fog formation as the sfc
ridge axis builds into the area for light/decoupled boundary layer
winds. Used a blend of guidance lows/highs for Fri night thru Sat
night.

For Sunday thru Wednesday (days 4 to 7): main fcst concerns this
period include small SHRA/TSRA chances by Tue/Wed, temperatures thru
the period.

Medium range model runs of 11.00z in good agreement for troughing to
linger over the region Sun with the flow then becoming more zonal
across the northern CONUS Mon. Looser consensus for more weaker but
broad troughing over the north-central CONUS Tue/Wed. Fcst
confidence average to good Sun/Mon then average Tue/Wed.

Quiet/cooler period continues Sun into Mon with drier high pressure
over the region and the mid level troughing lifting out/hgts slowly
rising. 925mb temps around 20C Sun, for highs mainly 75-80F. High
starts to slip off Mon with return of some southerly flow and slow
low level warming. Highs Mon trending in the upper 70s-lower 80s. By
Tue as hgts start to fall again ahead of shortwave troughing moving
thru the flow, lower level moisture starts to return to the area.
Models at odds on the timing/strength details but the small
consensus SHRA/TSRA chances Tue, mainly across the north, okay for
now. Wed would see a weak sfc trough/front push into the area as mid
level troughing/shortwave swings thru the region, with some small
SHRA/TSRA chances across the entire area. By Tue/Wed temps would be
back to near normal in weak low level warming ahead of the trough/
front looking to move in Wed. Model/ensemble consensus of highs/lows
for Sun-Wed looking well trended at this time.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 620 AM CDT THU AUG 11 2016

First band of SHRA/TSRA moving east/northeast across the TAF sites
thru 13-14z at KRST and 14-15z at KLSE.  MVFR/IFR cigs/vsbys
expected when the heavier rain cores with the TSRA pass near/across
the airfields. Conditions improve thru the later morning and for
much of the afternoon as one wave passes and diurnal warming/mixing
scatter out the lower cloud layers. The main low/cold front are then
set to approach from the west later this afternoon and move across
the fcst area tonight. Another round of SHRA/TSRA with MVFR/IFR
cigs/vsbys in the stronger TSRA and rain cores expected to precede
the low/front across the area. Present expected timing would have
this moving across the KRST area mainly in the 23-03z time frame and
the KLSE area in the 00-04z window. Plenty of detail differences
among all the guidance yet, but these are the best estimated time
windows for now. Lesser confidence in the detail later this evening
into the overnight hours, but potential is there for continued
MVFR/IFR conditions in SHRA/possible TSRA well into the overnight
hours, until the actual sfc cold front would move thru the area. For
now carried MVFR cigs/vsbys in SHRA/BR thru 09z at KRST and 12z at
KLSE.

&&

.HYDROLOGY...(today and tonight)
Issued at 346 AM CDT Thu Aug 11 2016

As mentioned above, heavy rain looks to be the main threat from
the storms today/tonight. PW values in the 2 inch range with warm
cloud depths 4 to 4.5 km thru tonight. While the storms are
expected to be progressive, they will not be very fast movers with
the Corfidi vectors of 15 knots or less forecast across the area.
With what looks to be 2 bigger rounds of SHRA/TSRA to move across
the fcst area today/tonight (one this morning, another centered on
this evening) widespread rain amounts of 1 to 3 inches with local
amounts around 5 inches looking rather likely, which could lead to
flash flooding and flooding problems. Will be issuing a flash
flood watch for the entire fcst area for today and tonight, as
confidence in the where details not as high as one would like
right now.

&&

.ARX Watches/Warnings/Advisories...
WI...Flash Flood Watch from 7 AM CDT this morning through Friday
     morning for WIZ017-029-032>034-041>044-053>055-061.

MN...Flash Flood Watch from 7 AM CDT this morning through Friday
     morning for MNZ079-086>088-094>096.

IA...Flash Flood Watch from 7 AM CDT this morning through Friday
     morning for IAZ008>011-018-019-029-030.

&&

SHORT TERM...RRS
LONG TERM....RRS
AVIATION.....RRS
HYDROLOGY....RRS
Hazardous weather outlook, Aug 11, 3:15 AM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
415 AM CDT THU AUG 11 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-121100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
415 AM CDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA TODAY AND
TONIGHT.

A COUPLE ROUNDS OF HEAVY RAIN PRODUCING SHOWERS AND STORMS ARE
EXPECTED TO MOVE ACROSS THE AREA...ONE THIS MORNING AND ANOTHER
MAINLY THIS EVENING. RAIN AMOUNTS OF 1 TO 3 INCHES...LOCALLY UP TO
5 INCHES ARE POSSIBLE...ALONG WITH RAINFALL RATES OF 2 INCHES PER
HOURS. THESE RAIN AMOUNTS AND RAINFALL RATES COULD PRODUCE FLASH
FLOODING AND URBAN FLOODING.

A FEW OF THE STORMS LATER THIS AFTERNOON AND EVENING COULD PRODUCE
DAMAGING WINDS AS WELL.

HEAT INDICES OF 95 TO 100 DEGREES ARE EXPECTED THIS AFTERNOON...
MAINLY ALONG AND SOUTH OF INTERSTATE 90. USE CAUTION AND STAY
HYDRATED IF SPENDING EXTENDED TIME OUTDOORS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED INTO FRIDAY...MAINLY SOUTH
AND EAST OF LA CROSSE. SEVERE WEATHER IS NOT EXPECTED WITH ANY OF
THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

A FEW SPOTTER GROUPS MAY BE NEEDED LATER THIS AFTERNOON AND THIS
EVENING...MAINLY ACROSS NORTHEAST IOWA. RAINFALL AND/OR FLOODING
REPORTS FROM ANYWHERE IN THE AREA WOULD BE APPRECIATED TODAY AND
TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RRS/MW

In the hours before

Local storm report, Aug 11, 6:48 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
748 AM CDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 AM     FLASH FLOOD      4 SE LAKE CITY          44.41N 92.22W
08/11/2016                   WABASHA            MN   911 CALL CENTER

            SEVERAL WASHOUTS WITH MUDSLIDES REPORTED NEAR HIGHWAY 61
            AND COUNTY ROADS 4 AND 13...INCLUDING WASHOUTS AND TREE
            DAMAGED

&&

SHEA
Local storm report, Aug 11, 6:54 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
754 AM CDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 AM     FLASH FLOOD      3 NW INDEPENDENCE       44.39N 91.46W
08/11/2016                   TREMPEALEAU        WI   LAW ENFORCEMENT

            LOTS OF WATER OVER COUNTY ROAD Q

&&

SHEA
Local storm report, Aug 11, 6:56 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
756 AM CDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 AM     FLASH FLOOD      URNE                    44.50N 91.90W
08/11/2016                   BUFFALO            WI   911 CALL CENTER

            LANDSLIDES HAVE UNDERMINDED SEVERAL ROADS

&&

SHEA
Local storm report, Aug 11, 6:58 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
758 AM CDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 AM     HEAVY RAIN       URNE                    44.50N 91.90W
08/11/2016  M5.50 INCH       BUFFALO            WI   PUBLIC

&&

SHEA
Local storm report, Aug 11, 6:59 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
759 AM CDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     FLOOD            3 S STETSONVILLE        45.03N 90.31W
08/11/2016                   CLARK              WI   PUBLIC

            CREEKS AND STREAMS OUT OF BANKS. OVER 2.50 OF RAIN SO
            FAR.

&&

SHEA
Local storm report, Aug 11, 7:06 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
806 AM CDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 AM     FLASH FLOOD      ELEVA                   44.58N 91.47W
08/11/2016                   TREMPEALEAU        WI   LAW ENFORCEMENT

            WATER OVER HIGHWAY 93 ALONG WITH COUNTY ROADS
            D...O...E...AND OO

&&

SHEA

The radar

The La Crosse radar (KARX), 147 km away, was scanning. The volume nearest the first event began at 13:09 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Floyd

When
August 11, 7:08 AM CST
Where
Floyd County, 1.13 mi SE of Charles City
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
43.061, -92.681

A house fire in Charles City was started by lightning. Damage to the house was minimal and confined to the attic.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656732.